PDA

View Full Version : Flu shot Y or N --- Prednisone: Is it making me crazy?



jothebrit
11-07-2005, 11:13 AM
What is your opinion on the flu shot? To get or not to get? :?

The other question I had, is who has tried prednisone? Just like to get some info, like does it make you fat, do you eat more, is the hair loss from the meds or lupus? Ditto for the brain fog? Sometimes I think I'll feel normal again if I get off this medicine, or am I just kidding myself?
Appreciate any input on these questions?

Thanks
Jo

hatlady
11-07-2005, 02:36 PM
Got the flu shot. Do so every year.

I've read that for us, they last only 1/2 as long, but are recommended.

Can't help on the prednisone, haven't done that one yet! Many others have, I'm sure they'll have LOTS of comments !

mviceroy
11-07-2005, 07:13 PM
The doctors say it is safe for Lupus patients to get the shot because it is not a live virus vaccine. They do recommend that you DON'T get the flu mist. They say you shouldn't even be around people who received the Flu Mist.

As far as the prednisone.....Well, I've been on prednisone for years on and off. I've gained weight and was upset. I'd get off the prednisone so that I don't feel so hungry and I would always get sick. It was like a crazy roller coaster fight of me saying will I do better off prednisone or will I do worse off? Well, I gave into the battle. I had to change my lifestyle and well, today I'm 21 pounds lighter, I'm on a steady dose of prednisone I am following a decent diet plan that I can live with. For the exception of my brain fog, I'm better. I've been on the 3 hour diet. I think I can live with eating every three hours!

mommymc
11-07-2005, 10:21 PM
My 13 year old suffers from SLE. She is on prednisone along with many other drugs. This is how it was explained to me.
Prednisone is a very effected drug in controlling lupus. Side effects are related to the dose you take and how long you take it. Unfortunately some side effects are an increase in appetite and weight, 'puffy face', and possibly hair growth on your face. Although this may sound shocking, and you may feel anxious, it is the best drug in treating lupus, and most of the side effect will go away as your dose is lowered!! But please remember, you will see the light in the tunnel !!
Our GP and Rheumy strongly encourages to get the flu shot. As he says, "An ounce of prevention is worth a pound of cure."
Good luck, friend.
Mommymc

jaime
11-07-2005, 11:05 PM
Hi!
I am a new member. i have also been debating on whether or not to get a flu shot. it sounds like most rheumatologists have been reccommending it. i guess i am just worried that i might get flu-like symptoms and have no room in my schedule to feel bad! that's the way it always is, isn't it?
as for the prednisone, 2 years ago (after almost 4years in remission) my platelet count dropped severely low for no apparent reason (maybe stress?) and the most effective treatment for elevating the platelet levels was 60mg of prednisone for about 6 weeks, then weaning off gradually. i can say that although the drug raised my platlets remarkably, it was the most miserable time in my life ever! i gained 25 pounds, was always hungry, insomnia, dry mouth, "moon face". it was awful! so no, you are not going crazy- hang in there!

Suzyq
11-08-2005, 08:13 AM
Hello
I`ve been on prednisone the last 20 years and I can honestly say I HATE IT!! But it does seem to get the lupus under control faster and better than the other meds.I stay on a low dose (5mg) every day and when I go in a flare my rheumy ups it for awile.I`m always asking my rheumy why can`t someone come up with a drug that is just as good without the bad side effects. If your doc thinks you need to be on it then just rember its helping and you won`t be on a high dose forever.
I`ve never taken the flu shot but think I will this year.My docs always give me Tamiflu this time of year to keep on hand.If I know I`ve been around someone with the flu I start it immediatly.
Good Luck with the pred. Trust me,you`ll get through it without losing your mind. :)

jothebrit
11-09-2005, 10:36 AM
Thanks for the input. I guess I'll ask the rheumy about the flu shot I finally have an appointment for this friday.
Actually had an appointment on Oct. 10th for 10am, left the house at 9am for 45 min drive, and ran right into a manhunt, where all cars where searched, so didn't arrive until 10:20, the cute little receptionist with her bellybutton ring informed me the doc couldn't see me ( is lupus a legal reason for strangling someone :evil: ) and no other appointments until Nov 11.
So frustrating. :mad:
Anyway, it has given me more time to think of some questions for doc. I kind of assumed he would take me off the prednisone this appt., I thought it would be very short term, but after reading how many of you have taking it for so long, I guess I was dreaming.
If you see anything on the news about a receptionist being strangled by a lupus patient in Augusta, Georgia that will be me. LOL :wink:
Jo

catlady4520
11-10-2005, 08:57 PM
Hey Jothebrit

My dr recommended I get the flu shot due to my compromised immune system. As far as prednisone, yes it does make you gain weight and want to eat all the time. I ony use it when I absolutely have to! Hope things work out for you!

linksrus
11-10-2005, 10:02 PM
Hello,

Another new user and a male lupus sufferer. I have been getting the flu shot every year for the last 5 since being diagnosed with SLE. Because of our compromised immune system my doctor says is essential. Also you need to get a pnemonia shot. Pnemonia in our condition could be deadly. You only have to get one every 6 years.

I've been on and off the prednisone for the entire time. The first year I took it daily. I gained over 100 lbs. I have since lost half of that. The first year I was taking 60mgs and now I take 5 unless I am having a flare.

Rich Morris

Missy
11-11-2005, 12:41 PM
Just got my flu shot - got a sore arm. I get it every year.

As for Prednisone - check out the lupu meds section - there are lots of postings on it. It's the most common Rx used. I use it as part of my regime. It has caused memory loss on higher doses, weight loss, and moon face.

Good luck!